Symptomatic respiratory disturbance as a consequence of levodopa (L-dopa) therapy for Parkinson's disease (PD) has been described only rarely and may be underrecognized in clinical practice. We report on two patients with PD in whom the introduction or augmentation of L-dopa therapy was associated with the development of irregular and rapid breathing. Analysis of breathing patterns before and after L-dopa demonstrated a striking change in respiratory rate after administration of L-dopa, with the emergence of irregular tachypnea alternating with brief periods of apnea, in a pattern consistent with a central origin. In both cases, the temporal relationship of the respiratory disturbance to the administration of L-dopa suggested a peak-dose drug effect. Previous reports of L-dopa-induced respiratory dyskinesia are reviewed, and the potential mechanisms whereby L-dopa might influence the central control of respiration to produce irregular breathing patterns are discussed.